Cardiovascular drugs: warfarin skin necrosis: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Cardiovascular drugs: warfarin skin necrosis

Sample item

A 52-year-old man with pulmonary embolism is started on warfarin 10 mg without heparin cover. On day 4 he develops painful red patches on the thighs that turn black. What is the mechanism?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Early fall in protein C before clotting factors decline, causing transient hypercoagulability

Protein C has a short half-life of about 8 hours, so it falls before factors II, IX and X, whose half-lives are longer. The resulting transient imbalance favours thrombosis in dermal venules, causing skin necrosis, especially in protein C deficiency. Heparin overlap during initiation prevents it, and treatment is to stop warfarin, give vitamin K and use heparin.

Option by option

  • A. Antibodies to platelet factor 4 causing platelet activation

    Anti-PF4 antibodies cause heparin-induced thrombocytopenia, and this patient has not received heparin.

  • B. Direct dermal vascular toxicity through inhibition of vitamin K epoxide reductase

    Warfarin inhibits vitamin K epoxide reductase but has no direct toxic effect on dermal vessels.

  • C. Early fall in protein C before clotting factors decline, causing transient hypercoagulability (correct)

    Correct. Protein C depletion precedes loss of procoagulant factors.

  • D. Cholesterol crystal embolisation from plaques

    Cholesterol embolism causes blue toes and livedo, typically after vascular procedures.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Early fall in protein C before clotting factors decline, causing transient hypercoagulability. Protein C has a short half-life of about 8 hours, so it falls before factors II, IX and X, whose half-lives are longer.

Why is "Antibodies to platelet factor 4 causing platelet activation" not the answer?

Anti-PF4 antibodies cause heparin-induced thrombocytopenia, and this patient has not received heparin.

Why is "Direct dermal vascular toxicity through inhibition of vitamin K epoxi…" not the answer?

Warfarin inhibits vitamin K epoxide reductase but has no direct toxic effect on dermal vessels.

Why is "Cholesterol crystal embolisation from plaques" not the answer?

Cholesterol embolism causes blue toes and livedo, typically after vascular procedures.

What concept does this question test?

It tests Cardiovascular drugs: warfarin skin necrosis in Pharmacology. The resulting transient imbalance favours thrombosis in dermal venules, causing skin necrosis, especially in protein C deficiency. Heparin overlap during initiation prevents it, and treatment is to stop warfarin, give vitamin K and use heparin.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cardiovascular drugs: warfarin skin necrosis?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.